This site is intended for Healthcare professionals only.

NICE Guideline on diagnosis and management of Drug allergy


NICE Guideline on diagnosis and management of Drug allergy

NICE has come out its Guidance on diagnosis and management of Drug allergy. According to the Guideline, drug allergy has been defined as any reaction caused by a drug with clinical features compatible with an immunological mechanism.

The British Society for Allergy and Clinical Immunology (BSACI) defines drug allergy as an adverse drug reaction with an established immunological mechanism. All drugs have the potential to cause ‘adverse drug reactions, but not all of these are allergic in nature. The guidelines suggest that while assessing a person presenting with possible drug allergy, take a history and undertake a clinical examination. Use the following boxes as a guide when deciding whether to suspect a drug allergy

 Signs and allergic patterns of suspected drug allergy with the timing of onset*

Box 1 Immediate, rapidly evolving reactions
Anaphylaxis—a severe multi-system reaction characterised by:

  • erythema, urticaria or angioedema and
  • hypotension and/or bronchospasm
Onset usually less than 1 hour after drug exposure (previous exposure not always confirmed)
Urticaria or angioedema without systemic features
Exacerbation of asthma (for example, with non-steroidal anti-inflammatory drugs [NSAIDs])

 

Box 2 Non-immediate reactions without systemic involvement
Widespread red macules or papules (exanthema-like) Onset usually 6–10 days after first drug exposure or within 3 days of second exposure
Fixed drug eruption (localised inflamed skin)
Box 3 Non-immediate reactions with systemic involvement
Drug reaction with eosinophilia and systemic symptoms (DRESS) or drug hypersensitivity syndrome (DHS) characterized by:

  • widespread red macules, papules or erythroderma
  • fever
  • lymphadenopathy
  • liver dysfunction
  • eosinophilia
Onset usually 2–6weeks after first drug exposure or within 3days of second exposure
Toxic epidermal necrolysis or Stevens-Johnson syndrome characterized by:

  • painful rash and fever (often early signs)
  • mucosal or cutaneous erosions
  • vesicles, blistering or epidermal detachment
  • red purpuric macules or erythema multiforme
Onset usually 7–14days after first drug exposure or within 3days of second exposure
Acute generalized exanthematous pustulosis (AGEP) characterized by:

  • widespread pustules
  • fever
  • neutrophilia
Onset usually 3–5 days after first drug exposure
Common disorders caused, rarely, by drug allergy:

  • eczema
  • hepatitis
  • nephritis
  • photosensitivity
  • vasculitis
Time of onset variable

* Note that these boxes describe common and important presenting features of drug allergy but other presentations are also recognised

  • Be aware that the reaction is more likely to be caused by drug allergy if it occurred during or after use of the drug and:
    • the drug is known to cause that type of reaction or
    • the person has previously had a similar reaction to that drug or drug class
  • Be aware that the reaction is less likely to be caused by drug allergy if:
    • there is a possible non-drug cause for the person’s symptoms (for example, they have had similar symptoms when not taking the drug) or
    • the person has gastrointestinal symptoms only

Measuring serum tryptase after suspected anaphylaxis

  • After a suspected drug-related anaphylactic reaction, take 2 blood samples for mast cell tryptase in line with recommendations in Anaphylaxis .
  • Record the exact timing of both blood samples taken for mast cell tryptase:
    • in the person’s medical records and
    • on the pathology request form
  • Ensure that tryptase sampling tubes are included in emergency anaphylaxis kits

Measuring serum specific immunoglobulin E

  • Do not use blood testing for serum specific immunoglobulin E (IgE) to diagnose drug allergy in a non-specialist setting

Documenting and sharing information with other healthcare professionals

Recording drug allergy status

  • Document people’s drug allergy status in their medical records using one of the following:
    • ‘drug allergy’
    • ‘none known’
    • ‘unable to ascertain’ (document it as soon as the information is available)
  • If drug allergy status has been documented, record all of the following at a minimum:
    • the drug name
    • the signs, symptoms and severity of the reaction (see Boxes 1–3, above)
    • the date when the reaction occurred

Providing information and support to patients

  • Discuss the person’s suspected drug allergy with them (and their family members or carers as appropriate) and provide structured written information. Record who provided the information and when
  • Ensure that the person (and their family members or carers as appropriate) is aware of the drugs or drug classes that they need to avoid, and advise them to check with a pharmacist before taking any over-the-counter preparations
  • Advise people (and their family members or carers as appropriate) to carry information they are given about their drug allergy at all times and to share this whenever they visit a healthcare professional or are prescribed, dispensed or are about to be administered a drug

Non-specialist management and referral to specialist services

General

  • If drug allergy is suspected:
    • consider stopping the drug suspected to have caused the allergic reaction and advising the person to avoid that drug in future
    • treat the symptoms of the acute reaction if needed; send people with severe reactions to hospital
    • document details of the suspected drug allergy in the person’s medical records
    • provide the person with information (see section above)
  • Refer people to a specialist drug allergy service if they have had:
    • a suspected anaphylactic reaction or
    • a severe non-immediate cutaneous reaction (for example, drug reaction with eosinophilia and systemic symptoms [DRESS], Stevens–Johnson Syndrome, toxic epidermal necrolysis)

Non-steroidal anti-inflammatory drugs (including selective cyclooxygenase 2 inhibitors)

  • Explain to people with a suspected allergy to a non-selective non-steroidal anti-inflammatory drug (NSAID) (and their family members or carers as appropriate) that in future they need to avoid all non-selective NSAIDs, including over-the-counter preparations
  • For people who have had a mild allergic reaction to a non-selective NSAID but need an anti-inflammatory:
    • discuss the benefits and risks of selective cyclooxygenase 2 (COX-2) inhibitors (including the low risk of drug allergy)
    • consider introducing a selective COX-2 inhibitor at the lowest starting dose with only a single dose on the first day
  • Do not offer a selective COX-2 inhibitor to people in a non-specialist setting if they have had a severe reaction, such as anaphylaxis, severe angioedema or an asthmatic reaction, to a non-selective NSAID
  • Refer people who need treatment with an NSAID to a specialist drug allergy service if they have had a suspected allergic reaction to an NSAID with symptoms such as anaphylaxis, severe angioedema or an asthmatic reaction
  • Be aware that people with asthma who also have nasal polyps are likely to have NSAID-sensitive asthma unless they are known to have tolerated NSAIDs in the last 12 months

Beta-lactam antibiotics

  • Refer people with a suspected allergy to beta-lactam antibiotics to a specialist drug allergy service if they:
    • need treatment for a disease or condition that can only be treated by a beta-lactam antibiotic or
    • are likely to need beta-lactam antibiotics frequently in the future (for example, people with recurrent bacterial infections or immune deficiency)
  • Consider referring people to a specialist drug allergy service if they are not able to take beta-lactam antibiotics and at least 1 other class of antibiotic because of suspected allergy to these antibiotics

Local anaesthetics

  • Refer people to a specialist drug allergy service if they need a procedure involving a local anaesthetic that they are unable to have because of suspected allergy to local anaesthetics

General anaesthesia

  • Refer people to a specialist drug allergy service if they have had anaphylaxis or another suspected allergic reaction during or immediately after general anaesthesia.

For further reference log on to:

The following two tabs change content below.
Dr. Kamal Kant Kohli

Dr. Kamal Kant Kohli

A Medical practitioner with a flair for writing medical articles, Dr Kamal Kant Kohli joined Medical Dialogues as an Editor-in-Chief for the Speciality Medical Dialogues. Before Joining Medical Dialogues, he has served as the Hony. Secretary of the Delhi Medical Association as well as the chairman of Anti-Quackery Committee in Delhi and worked with other Medical Councils of India. Email: drkohli@medicaldialogues.in. Contact no. 011-43720751
Source: With inputs from NICE

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted